South Dakota, 2020

Flooding in South Dakota, March 5 to 31, 2020

March 5 to 31, 2020 · NWS FSD · 2 events in 2 counties and zones

With one to four inches of liquid residing in the snowpack at the start of the month near and north of Interstate 90, a more or less ideal melting of the winter snowpack in early March combined with high base flows and wet antecedent conditions to produce minor to major flooding along middle and lower portions of the James River Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With one to four inches of liquid residing in the snowpack at the start of the month near and north of Interstate 90, a more or less ideal melting of the winter snowpack in early March combined with high base flows and wet antecedent conditions to produce minor to major flooding along middle and lower portions of the James River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 5, 3:06 AM CST, 54 minutes earlier.

Area forecast discussion, Mar 5, 3:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
306 AM CST Thu Mar 5 2020

.SHORT TERM...(Today and Tonight)
Issued at 306 AM CST Thu Mar 5 2020

Nothing backing down on the wind threat today as all of the model
soundings suggest winds speeds at least mid to upper 40s at the top
of the mixed layer and many pushing into the mid 50s. Pressure rises
at the surface will be strongest in the morning but weak cold
advection will continue into the afternoon. With little to no snow
left over, many locations now have the chance to fully mix and with
little to no cloud cover suspect that it will happen. At least
little to no diurnally driven snow cover. The corridor of strongest
winds looks to drop through the James Valley into east central SD,
southwest MN and northwest IA. From late morning into the afternoon
the model soundings also hinting at a little weak instability at the
top of the mixed layer which would likely support some scattered
light rain/snow showers and may aid in mixing down some of the
stronger winds. The better chances for this will be over far eastern
SD into southwest MN. Still some lingering fire weather concerns
across south central SD down the Missouri River towards Vermillion.
Suspect that the ground is still just wet enough that fire spread
would not be a major issue, but with such strong winds and humidity
values close to 40 percent hoping that keeps problems at bay.
Regardless will still be a very high fire danger in these areas.

Low pressure shifts east and a quick moving surface high pressure
will move in. This will allow for light winds and mostly clear skies
so temperatures will cool into Friday morning. Expect morning lows
in the teens over snow cover and 20s elsewhere.

.LONG TERM...(Friday through Wednesday)
Issued at 306 AM CST Thu Mar 5 2020

The warmth begins to build into the area on Friday and will last
through the weekend. Very little change to the forecast Friday
through Sunday as the large upper level ridge builds into the
area. High temperatures Friday will only reach the lower 40s in
parts of southwest MN and east central SD where snowcover remains,
but in south central SD where the strong southerly winds and warm
air build quickest afternoon highs will likely reach the upper
50s. Wind gusts to 30 mph and afternoon humidity values near 30
percent will bring another high to very high fire danger to south
central SD. Saturday will be a breezy day and may end up needing
to increase winds as confidence grows on the low level wind field.
Humidity values around 30 percent near the Missouri River into
south central SD will bring more fire weather concerns. Highs
Saturday will reach 55 to 60 in southwest MN to the lower 70s in
south central SD. Sunday will see warm southerly flow continue and
morning lows may remain near 50 in many locations. The strong
southerly flow will shift east as a trough of low pressure spreads
across the Plains. Falling temperatures in the afternoon will be
possible north of I-90, but still mild. Highs along highway 14
near 60 with mid 60s to lower 70s along and south of I-90.

Cold air pours into the area Sunday night into Monday with a small
chance for rain and snow. The cold air will remain in place into
Tuesday with another weak system expected to move through Tuesday. A
little bit better signal for precipitation Tuesday night into
Wednesday but far enough out a lot could change. Milder temperatures
will build into the area Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1054 PM CST Wed Mar 4 2020

A cold front sweeping across the area overnight, bringing a
threat of a passing rain shower and gusty winds. In addition, as
winds increase aloft, low level wind shear will occur at all TAF
sites through Thursday morning. Northwesterly winds will continue
to increase on Thursday, with gusts around 40 kts during the
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for SDZ038>040-050-052>071.

MN...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for MNZ071-072-080-081-089-090-097-098.

IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Mar 5, 3:46 AM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
346 AM CST Thu Mar 5 2020

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-065>067-061000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Hutchinson-Turner-
346 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Northwest winds of 25 to 50 mph will be possible today. A high
fire danger will also be possible south of Interstate 90 as the
ground gradually becomes drier.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-064-068>071-061000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Brule-Charles Mix-Douglas-Bon Homme-Yankton-Clay-Union-
346 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Northwest winds of 25 to 50 mph will be possible today. A very high
fire danger is expected from south central South Dakota along the
Missouri River into parts of northwest Iowa as the ground drier
out and humidities fall to 35 to 40 percent this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Fire weather may be a concern again this weekend with strong
southerly winds and decreased afternoon relative humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Beadle

When
March 5, 4:00 AM CST to March 31, 11:59 PM CST
Where
Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.630, -98.330

The James River at Huron (gage site HURS2) returned to flood on March 5, and crested in major flood stage on March 21, 5.86 feet above flood stage. Numerous county and township roads were inundated along with considerable agricultural land near the river in Beadle County. Several roads in Huron (Jersey Ave., Riverside Ave., Sherman Ave. 3rd Street, Hwy 14 bypass) all experienced closure due to flooding. The river remained in moderate flood stage at the end of the month.

Flood, Yankton

When
March 8, 3:00 AM CST to March 31, 11:59 PM CST
Where
Yankton County, 1.71 mi SW of Jamesville to 2.02 mi E of Utica
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.080, -97.500

The James River near Yankton (gage site YNNS2) returned to flood around 0300CST on March 8, and crested in major flood stage on March 20, 4.09 feet above flood stage. Significant flooding of agricultural lands near the river was the largest impact, with the water encroaching on southwest Jim River Rd. near 301st St. The river remained at moderate flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875488, 875490.